Tetracyclines, a type of drug often prescribed for bacterial infections that affect the skin as well as other diseases like cholera and pneumonia, may cause a serious allergic reaction in some patients. One of the most common signs of a tetracycline allergy is a reaction in the skin, which may present as itching, rash, or hives. Sufferers may find that their mouth and throat begin swelling up, and they may also have sores in their throats. Other signs of an allergic reaction include yellowing of the eyes, joint pain, and vomiting. People with any of these symptoms should seek medical care immediately, as they can indicate the onset of a dangerous condition called anaphylaxis.
Some of the most common signs of a tetracycline allergy are problems with the skin. Allergic people often develop a rash, hives, or raised bumps on their skin. These may appear over some or all of the person's body, and can cause significant itching and discomfort. The symptoms may only last for a few hours, but should still be reported to a doctor to see if the medication should be discontinued.
Another symptom that often results from an allergy to tetracycline is swelling. This typically occurs in the lips, tongue, and mouth. The throat may also swell during a reaction, and some patients also get sores in their throats. Throat swelling can make swallowing and breathing difficult, and in severe cases can close off the airway completely.
Several other symptoms may also indicate a tetracycline allergy. The whites of the eyes may become noticeably yellowed. Sufferers may experience severe pain in their joints. Some people also feel nauseated or vomit during an allergic reaction.
Signs of a tetracycline allergy should be reported to a doctor or other medical professional immediately, as a reaction is often serious and may indicate the onset of anaphylaxis. This is a dangerous and potentially fatal condition that usually comes on rapidly after the medication is taken, and can cause problems like an increased or irregular heart rate, breathing problems, and fainting. Due to the seriousness of this type of reaction, it is important for patients with a known allergy to tetracycline to notify their doctors when antibiotics are being prescribed. Most people who cannot take tetracycline are also allergic to doxycycline and minocycline, which are in the same family of drugs, so they should be avoided as well.